Klonopin use has been reported to cause migraine aura in some people but it is not a given. The benzodiazepine Klonopin, which is primarily used in controlling anxiety symptoms and seizures, has also been indicated as a potentially useful medication in preventing migraine headaches. Headaches are usually a side effect caused by different medications and Klonopin is not an exception. In some cases, hallucinations can also occur. Migraine auras that occur with this pill use are treatable.
Klonopin has properties that make it suitable for pain relief. The use of Klonopin as a migraine headache prophylaxis is done only when the patient does not find any effectiveness with other preventive drugs. Migraine auras generally tend to occur in at least a quarter of the patients diagnosed with experiencing migraine headaches. It may not always be the cause of the aura that tends to occur in those taking treatment with this drug. A deeper look into this side effect could aid in understanding the relation between Klonopin use and migraine auras.
What is a migraine aura?
Migraine aura, which is also referred to as visual snow, occurs as migraine warning wherein there is increased sensitivity to light and sound. The symptoms may also include acute throbbing in the head, nausea, and vomiting. Blurred or distorted vision is a sign of a migraine aura. These could be in the form of blind spots, zigzag lines, flashing lights or shimmering spots. Sensory disturbances may act as a warning for an oncoming migraine attack, but it may not always result in experiencing one. There can be a migraine aura without the accompanying pain.
How does Klonopin cause migraine aura?
Migraines have different triggers like stress, anxiety, changes in temperature or weather, certain foods, etc. People who experience the migraine with aura while on Klonopin may not have had this problem before. Since the response to the medication varies from one person to another, and migraines itself are not completely understood, it is difficult to estimate how exactly the problem occurs.
Reports indicate that the occurrence of migraine with aura in Klonopin users is higher in women who are in their fifties and who have been on this medication for at least six months. It was also noted that this patient group had increased sensitivity and on treatment with Synthroid.
This is an efficient medication for the approved uses, and its efficacy in preventing migraine headaches is yet to be studied in detail. The occurrence of migraine aura with Klonopin use cannot be fully explained till detailed research is conducted on this topic.
What do I do if I experience migraine aura with Klonopin?
In case you experience any signs of a migraine aura while on this medication, report your symptoms immediately with your healthcare provider. Sudden discontinuation of the drug can result in severe withdrawal symptoms and this should not be done without the doctor’s help. Follow the dose tapering measures or take the alternative medication prescribed so that the possibility of Klonopin withdrawal symptoms is reduced. The migraine aura can be treated and should be done so at the earliest. Apart from medications, follow the migraine aura relief techniques that can help in making them go away. Always take Klonopin or other medications only as directed and report any symptoms of migraine aura at the earliest.